Texas, 2020Flooding and Hail in Texas, June 23, 2020
June 23, 2020 · NWS EWX · 3 events in 3 counties and zones
A mesoscale convective system moved into South Central Texas from the northwest early in the morning of June 23. Storms produced heavy rain as they weakened with some minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system moved into South Central Texas from the northwest early in the morning of June 23. Storms produced heavy rain as they weakened with some minor flooding. An outflow boundary from this feature was the focus for convection later in the day. One storm was able to produce large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 23, 5:43 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 23, 5:43 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
643 AM CDT Tue Jun 23 2020
.AVIATION... /12Z TAFS/
Weakening line of storms moving into AUS is remaining just strong
enough to make the prospects of it surviving into the midday hours
uncertain. With this potentially impacting the SAT/SSF vcnty's, have
gone ahead with a small tempo group in the late morning for some
thunder. NAM/GFS is still accounted for in the grids and the TAFs,
but this may need a downard revision if the storms hold together and
keep the convective focus shifting southward with the leading edge.
Also the NW flow pattern could lead to additional rounds of
convection into tonight, but for now will assume MVFR cigs will be
more likely than the chance of thunder.
&&
.PREV DISCUSSION... /ISSUED 620 AM CDT Tue Jun 23 2020/
UPDATE... /POP AJDUST THIS MORNING/
Radar shows the weakening storm complex also slowing down in
southward movement as was to be expected. However, the previous
forecast update probably didn't include enough of a rain chance south
of the Austin area in the 12Z-15Z timeframe. Thus this latest update
is mainly cosmetic.
PREV DISCUSSION... /ISSUED 440 AM CDT Tue Jun 23 2020/
UPDATE...
Morning radar trends over West Central TX shows a slight uptick in
storm intensity and this should make a more widspread coverage over
the areas north of Austin from now through 15Z. Afternoon PoPs were
not altered as much, but a slight shift was made toward a NAM/GFS
blend which details higher PoPs from the Hondo/Uvalde area eastward
to Taylor and La Grange.
PREV DISCUSSION... /ISSUED 335 AM CDT Tue Jun 23 2020/
SHORT TERM (Today through Wednesday)...
The unstable NW flow pattern aloft returns in full force today with
an MCS about to move into the northern Hill Country between 10Z and
12Z. Severe winds have been reported from some of the cells, but the
complex should be much weakened as it approaches the Austin metro
area. Will still expect a few claps of thunder and perhaps some
winds gusting above 30 mph as the leading edge remains quite healthy
as of 3 AM. PoPs are on the conservative side and an update to
refine the areas of higher rain chances and timing will likely be
warranted as we get closer to shift change. High temperatures today
will reflect a transition from the high pressure controlled areas of
the SW and the MCS modified airmass over the NE counties.
HREF stamps mostly show a system that breaks apart as it reaches the
Austin area with a regeneration of activity along and south of I-10
and southeast of San Antonio. However, the NW flow pattern will
likely keep the worked over atmosphere in motion and this leaves
some uncertainty where convective initiation will be favored. Will
keep the early morning package somewhat general, and refine later.
While a cool pool of air and general cloudiness should limit storms
from becoming too strong through midday, the late afternoon skies
should break out again and lead to some strong storms and areas with
surface based CAPES over 3500. With shear values generally below 40
knots a low end severe threat will exists into the evening, and the
forecast area is painted with a MRGL risk. Going into late tonight,
storms are not suggested to reform as an MCS in NW flow but rather
scattered clusters clinging to leading MCV that upscales into a
small synoptic low over SE TX and the Coastal Prairies. Should 06Z
models and rapid refresh runs reinforce this trend, we may be able
to lower some of the PoPs out west late tonight into Wednesday. Over
the Coastal Prairies, some locally heavy downpours of 1-2 inch,
isolated 3+ inch rains can't be ruled out. Initially our soils over
the Coastal Prairies should be able to handle such rains.
LONG TERM (Wednesday Night through Monday)...
The problematic forecast continues during the beginning of the long-
term period as confidence in the forecast each day remains low as
many mesoscale features will likely play key roles on expected
outcomes. On Wednesday night, southerly flow is expected to return
after a brief stint of north winds Tuesday night and Wednesday.
Models are in fairly decent agreement of only some scattered light to
moderate activity occurring across the area with the return of the
southerly flow and some weak ascent in the lower levels. The highest
PoPs should be in the southern counties.
On Thursday, the weak upper low is expected to remain over the area,
with a continued chance of rain. The ECMWF is progging a high
coverage and higher amounts of rain than what the GFS/NAM show. The
ECMWF is much stronger with its southerly 850/700mb winds which
likely leads to more ascent. Will hedge between the two for now and
show 50-60 PoPs for the eastern areas with lesser PoPs for the
western counties.
Not much change is expected in the overall synoptic pattern through
Friday. The ECMWF continues to show a stout low-level jet in the
eastern counties and shows widespread rain with some heavy amounts
Thursday night into Friday. In fact it appears to show the
development of a stronger circulation indicative of an MCV across the
area by Friday afternoon lasting into Friday night that develops
because of the continued rainfall Thursday night. If this were to
occur, portions of the CWA could see a fair amount of rain add up in
the bucket. However, the GFS does not develop the amount of
convection Thursday night and as a result, does not develop an MCV
Friday. Again, the long-term forecast is highly dependent on the
evolution of the forecast leading up to each time period. For what
it's worth, the Canadian supports the GFS/NAM for the Thursday/Friday
forecast in regards to the strength of the LLJ and subsequent
precipitation amounts. Looking at run-total QPF forecasts, the GFS
progs 1-3 inches from today through Friday night for areas along and
east of the I35 corridor, while the ECMWF progs a 4-7 inch bullseye
near the I35 corridor where it develops that persistent LLJ and
subsequent MCV. Again, the ECMWF forecast needs to be viewed through
a lens that understands that the model gives feedback to itself and
develops features that are dependent on its forecast 12-24 hours
prior verifying. Could it happen? Sure, but the confidence that it
does is low. The official 5 day QPF forecast from WPC shows 1-3
inches for the eastern 2/3rds of the area and that is what we are
going with as well. Then when you throw in the fact that Saharan Air
Layer dust is set to arrive by the end of the work-week and this
could be an inhibiting factor to rainfall amounts, this makes the
forecast even less confident.
Models are in fair agreement that the atmosphere will begin to dry
out Saturday and this will continue into Monday. Will only forecast
20 PoPs for the eastern areas Saturday and Sunday. Temperatures
should be in the upper 80s to lower 90s in the afternoon for most
locations Thursday through Saturday but will slowly heat back up
Sunday and Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 89 70 88 73 88 / 60 50 60 20 40
Austin Bergstrom Intl Airport 88 69 87 72 88 / 60 50 60 20 50
New Braunfels Muni Airport 91 72 87 73 88 / 60 60 60 30 50
Burnet Muni Airport 86 69 86 70 88 / 60 40 60 20 30
Del Rio Intl Airport 96 76 94 76 94 / 20 30 40 30 20
Georgetown Muni Airport 87 69 87 71 89 / 60 50 60 20 40
Hondo Muni Airport 94 74 91 73 91 / 60 50 60 40 40
San Marcos Muni Airport 89 71 88 72 88 / 60 60 60 30 50
La Grange - Fayette Regional 90 74 88 73 88 / 60 60 70 30 60
San Antonio Intl Airport 91 72 89 74 89 / 60 60 60 30 50
Stinson Muni Airport 93 73 89 75 88 / 60 60 60 40 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Oaks
Long-Term...Hampshire
Hazardous weather outlook, Jun 23, 3:00 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
400 AM CDT Tue Jun 23 2020
TXZ171>173-183>194-202>209-217>225-228-241100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
400 AM CDT Tue Jun 23 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous thunderstorms are forecast over South
Central Texas today and tonight. A few storms may contain some
small hail and a potential for some damaging wind gusts. Some
storm clusters may move over the same areas and lead to locally
heavy downpours of 1 to 2 inches.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will remain a good chance of showers and thunderstorms
across a much of South Central Texas Wednesday through Friday.
Some pockets of heavy rainfall will be possible each day, and the
cumulative rain chances could lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to use social media to provide reports of
severe weather or flooding.
In the hours before
Special weather statement, Jun 23, 4:08 AM CST, 3 hours before
Special Weather Statement
National Weather Service Austin/San Antonio TX
508 AM CDT Tue Jun 23 2020
TXZ171-172-188-190-231130-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
508 AM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO...GILLESPIE...
LLANO AND BURNET COUNTIES UNTIL 630 AM CDT...
At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bend to near Streeter. Movement was
southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Bertram,
Round Mountain, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe
Bay, Meadowlakes, Buchanan Lake Village, Stonewall, Highland Haven,
Castell, Field Creek, Inks Lake State Park, Watson and Bluffton.
LAT...LON 3090 9783 3078 9797 3050 9812 3049 9810
3045 9811 3014 9878 3014 9906 3043 9930
3047 9930 3050 9896 3092 9896 3092 9842
3094 9841 3096 9845 3103 9844 3103 9791
TIME...MOT...LOC 1008Z 328DEG 36KT 3117 9847 3081 9936
HAMPSHIREFlood, Williamson
- When
- June 23, 7:08 AM CST to 9:45 AM CST
- Where
- Williamson County, 1.79 mi E of Old Round Rock to 2.41 mi E of Old Round Rock
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 30.500, -97.640
Thunderstorms produced heavy rain that caused minor flooding in Round Rock. Report was from mPING.
Flood, Bexar
- When
- June 23, 8:08 AM CST to 10:15 AM CST
- Where
- Bexar County, 1.93 mi WSW of (Sat)san Antonio Int to 1.61 mi ENE of Robards
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 29.520, -98.500
Thunderstorms produced heavy rain that caused minor street flooding around North Star Mall in northern San Antonio. Report was from mPING.
Hail, De Witt
- When
- June 23, 7:14 PM CST
- Where
- De Witt County, 5.46 mi NE of Yorktown
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.030, -97.430
A thunderstorm produced ping pong ball size hail along Hwy 72 between Yorktown and Cuero.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 23 to 27, 20201 death · 11 events
- Rip Current in Indiana, June 23, 20201 death · 1 event
- Damaging Winds in Florida, June 23 to 27, 2020$25,000 · 55 kt wind · 24 events
- Flash Flood and Damaging Wind in Arkansas, June 23, 2020$50,000 · 50 kt wind · 2 events
- Dense Fog in Virginia, June 23, 202021 events
- Hail and Damaging Winds in New Mexico, June 23, 2020$2,000 · 1.75 in hail · 14 events
- Damaging Winds in Louisiana, June 23, 2020$15,000 · 50 kt wind · 2 events
- Dense Fog in West Virginia, June 23, 20209 events
- Damaging Winds in South Carolina, June 23, 202050 kt wind · 6 events
- Damaging Winds in New Mexico, June 23, 2020$1,000 · 59 kt wind · 4 events
- Damaging Winds in Florida, June 23, 2020$5,000 · 3 events
- Hail and Damaging Winds in West Virginia, June 23, 2020$6,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893621, 893624, 893625.